Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 388, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 12, 2005, 9:45 PM CDT for Murray County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2005, 9:45 PM CDT (02:45 UTC)
- Expired
- Sep 12, 2005, 10:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Murray County, MN
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 7:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 130245
SVRFSD
MNC101-130315-
/O.NEW.KFSD.SV.W.0388.050913T0245Z-050913T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON SEP 12 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MURRAY COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 1015 PM CDT
* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR CURRIE...OR ABOUT NEAR SLAYTON...MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOVRAY AROUND 955 PM CDT
THIS EXTENDS THE PREVIOUS WARNING FOR MURRAY COUNTY.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.
LAT...LON 4411 9587 4395 9575 4394 9548 4420 9547
4420 9572
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 130306
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT MON SEP 12 2005
MNC101-130315-
/O.CON.KFSD.SV.W.0388.000000T0000Z-050913T0315Z/
MURRAY MN-
1006 PM CDT MON SEP 12 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR MURRAY COUNTY...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTH OF DOVRAY...OR ABOUT 16 MILES
NORTHEAST OF SLAYTON...MOVING NORTHEAST AT 35 MPH. ANOTHER DEVELOPING
STORM WAS LOCATED NEAR CHANDLER...MOVING NORTHEAST AT 35 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.
LAT...LON 4411 9587 4395 9575 4394 9548 4420 9547
4420 9572
$$
CHAPMAN000
WWUS53 KFSD 130316
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT MON SEP 12 2005
MNC101-130324-
/O.EXP.KFSD.SV.W.0388.000000T0000Z-050913T0315Z/
MURRAY MN-
1016 PM CDT MON SEP 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR MURRAY COUNTY EXPIRES AT 1015
PM CDT...
THE THUNDERSTORMS ACROSS MURRAY COUNTY HAVE WEAKENED...AND NO LONGER
APPEAR TO BE SEVERE. OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH
MIDNIGHT...AND WILL LIKELY PRODUCE HEAVY RAIN...PEA SIZE HAIL...
AND WIND GUSTS TO 45 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.
LAT...LON 4411 9587 4395 9575 4394 9548 4420 9547
4420 9572
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:18 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 12, 8:18 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 818 PM CDT MON SEP 12 2005 .DISCUSSION... TOR WATCH NUMBER 778 WAS REPLACED A BIT AGO BY TOR WATCH NUMBER 780 FOR PRETTY MUCH THE SAME AREA. TORNADIC THREAT SO FAR HAS BEEN ONE OF BOUNDARY INTERACTION WITH NEW CELL DEVELOPMENT EARLIER THIS EVENING ACRS NRN CWA. BNDRY PLUGGING EWRD ACRS CWA NOW FM JUST W OF BKX TO NLG. SECONDARY BNDRY E W NEAR MN/IA BORDER. EXPECT MOST OF THE SEVERE THREAT TO BE ISOLATED LARGE HAIL AND SOME WIND AS BNDRY LAYER STARTING TO STABILIZE AND BEST OF SHEAR BECOMES ELEVATED. NEW GRIDS OUT SOON...AND ZFP TO FOLLOW. && .PREV DISCUSSION... DUE TO SEVERE WEATHER THREAT...FIRE WEATHER FORECAST MAY NOT BE AVAILABLE THIS AFTERNOON. FOCUS TONIGHT IS POTENTIAL FOR SEVERE WEATHER AS UPPER WAVE LIFTING NORTHEAST THROUGH THE CENTRAL PLAINS INTERACTS WITH SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES OVER THE FORECAST AREA THIS EVENING. 19Z SURFACE ANALYSIS HAS BOUNDARY FROM LOW PRESSURE IN CENTRAL NEBRASKA...NORTH TO A SECONDARY LOW NEAR K9V9. FROM HEAR... WE HAVE TWO CONVERGENCE AREAS EXTENDING TO THE EAST...THE NORTHERN MOST NORTH OF BKX AND MML INTO CENTRAL MN...AND THE SECOND EXTENDING EAST-SOUTHEAST THROUGH FAR SOUTHEAST SD INTO NORTHERN IOWA. EXPECT THIS TO BE THE MAIN FOCUSING POINT AS THE WAVE MOVES IN DURING THE LATE AFTERNOON AND EVENING. WILL GO WITH HIGHEST EARLY EVENING POPS OVER MOST OF OUR SD COUNTIES...SHIFTING INTO NORTHWEST IOWA DURING THE LATE EVENING AS THE MAIN COOL FRONT PUSHES SOUTHEAST THROUGH THE AREA...DIMINISHING AFTER MIDNIGHT AS THE BEST LIFT EXITS OUR AREA. BRINGING SOME HIGHER POPS BACK INTO THE WEST...MAINLY FOR SOME LIGHT SHOWER ACTIVITY IN THE COOLER AIR BEHIND THE FRONT LATER TONIGHT. MODELS NOTABLY ETA/ETA12 HAVE BEEN SHOWING THIS LGT SHWR THREAT CONTG NRN PART OF FCST AREA TUE MRNG IN ADDITION TO LINGRNG SHWRS AND A FEW TSTMS SLWLY PULLING OUT OF NWRN IA AND ADJACENT AREAS. WILL INCLUDE BOTH AREAS IN FCST...BUT EXPCT SUPPORT FOR BOTH SHUD BE GONE BY 18Z. LO LVL MOISTR SHUD DVLP/KEEP SC/ST CLD DEC IN THRU MRNG OVER FCST AREA WITH THESE CLDS DCRG BY MID/LATE AFTN. THEREAFTER MAINLY MID CLDS PLUS SOME LO LVL MOISTR EXPCTD TO PREVENT SKIES GOING TO MOCLR FOPR TUE NGT AND WED...SO THOSES PDS WILL START A LONG STRING OF PTCLDYS IN FCST. COOLER AIR OF COURSE WILL HAVE ITS GRIP ON AREA BY TUE WITH HI TEMPS PRBLY CLOSE TO COOLR MET GUIDNCE UNDER CLD CVR. THEREAFTER VERY SLW WARMNG ON HI TEMPS NEXT FEW DAYS...COOLR AT NGT FOR A CPL DAYS THEN SLW WARMNG ON MINS. TSTM CHC WE HAVE BEEN CARRYNG FOR WED NGT AND THU CONTS TO BE VERY MARGNL WITH AT BEST WEAK SUPPORT SEEN NOW. 00Z CANADIAN AND ITS BIG PCPN AREA OVER OUR SERN FCST AREA LOOKED SUSPICIOUS AND ON NEW CANADIAN RUN IS NOT THERE...WELL WEAKR AND S OF AREA ANYWAY. BECAUSE OF WEAK LIFT AND VERY WK WAA ASSOCD WITH WAVE MAINLY MOVG N OF AREA...WILL KEEP SLGT CHC IN...PREFER TO LOOK AT IT AS 80 PCT PROBABILITY OF NO RAIN. OTRW PTCLDY FCST WILL GNLY CONT. BIGGER QSTNS ARISE FOR PCPN LAST 3 DAYS OF FCST PD...SAT SUN AND MON. A WEAK WV SHOWN BY GFS CUD CONCEIVABLY TRIGGER A FEW SHWRS SAT...AND MORE SIGNIFICANT UPR TROF MAY APPROACH THE AREA MON. HAVE ELECTED TO KEEP PCPN OUTR FOR SAT AS WE HAVE BEEN CARRYING WITH SUPPORT FAIRLY WEAK. HAVE ALSE KEPT OUT OF LAST DAY OF FCST...MON...DUE TO VERY UNCERTAIN SPEED AND STRUCTURE OF ANY SYS APPCHG. IN OTHER WORDS...MODELS ARE ALMOST CERTAIN TO PRESENT CHANGING SOLNS NEXT SVRL RUNS. HAVE ELECTED TO GO WITH SOME COOLNG FOR MON AFTER WARMUP THRU SUN...GFS SHOWING BROAD LOW S OF AREA PROMOTING COOLER LOW LVL FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/HACKER/WILLIAMS
Hazardous weather outlook, Sep 12, 11:40 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT MON SEP 12 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY EAST AND SOUTH OF A LINE FROM TYNDALL AND SALEM IN SOUTH DAKOTA...TO PIPESTONE AND WINDOM IN SOUTHWEST MINNESOTA. THIS INCLUDES ALL OF NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...AS WELL AS THE YANKTON AND SIOUX FALLS AREAS IN SOUTHEAST SOUTH DAKOTA. IN THESE AREAS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 2 OR 3 PM... WITH THE THREAT OF HAIL TO SIZE OF GOLF BALLS OR A LITTLE LARGER... ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH. FARTHER TO THE NORTH AND WEST...SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...WITH HAIL TO QUARTER SIZE BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 12, 8:12 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL SCOTLAND 43.15N 97.72W
09/12/2005 1.00 INCH BON HOMME SD TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Sep 12, 8:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 4 SW MENNO 43.20N 97.63W
09/12/2005 1.00 INCH HUTCHINSON SD PUBLIC
&&
HEITKAMPLocal storm report, Sep 12, 8:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 6 SSE MENNO 43.15N 97.55W
09/12/2005 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Sep 12, 8:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 W SCOTLAND 43.15N 97.78W
09/12/2005 0.88 INCH BON HOMME SD TRAINED SPOTTER
HAIL FELL UNTIL 8 PM
&&
HEITKAMPLocal storm report, Sep 12, 9:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL ARLINGTON 44.36N 97.13W
09/12/2005 1.00 INCH KINGSBURY SD LAW ENFORCEMENT
0850 PM HAIL 11 NW IRENE 43.18N 97.34W
09/12/2005 1.00 INCH TURNER SD PUBLIC
0906 PM HAIL 5 N MAYFIELD 43.15N 97.32W
09/12/2005 0.88 INCH YANKTON SD EMERGENCY MNGR
PENNY TO NICKEL SIZE HAIL LASTED THROUGH 916 PM
&&
HEITKAMPLocal storm report, Sep 12, 9:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL SCOTLAND 43.15N 97.72W
09/12/2005 0.88 INCH BON HOMME SD TRAINED SPOTTER
0935 PM HAIL 3 SSW IRENE 43.04N 97.17W
09/12/2005 0.75 INCH YANKTON SD EMERGENCY MNGR
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:09 PM CDT | Tornado Warning | FSD | Lincoln | 36 min |
| Sep 12, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 41 min |
| Sep 12, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 38 min |
| Sep 12, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 38 min |
| Sep 12, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.